Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 6, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 1, 2018, 4:54 PM CDT for Hall County, Nebraska. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:54 PM CDT (21:54 UTC)
- Expired
- May 1, 2018, 5:10 PM CDT
- In force
- 16 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Hall County, NE
The radar
The Grand Island radar (KUEX), 52 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:54 PM CDT | TORNADO | 2 Sse Doniphan, NE | BRIEF TORNADO...HAS SINCE DISSIPATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
979
WFUS53 KGID 012154
TORGID
NEC079-012230-
/O.NEW.KGID.TO.W.0006.180501T2154Z-180501T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
454 PM CDT TUE MAY 1 2018
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southeastern Hall County in south central Nebraska...
* Until 530 PM CDT
* At 454 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Doniphan, or 11 miles south of Grand Island,
moving north at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hall County.
This includes Interstate 80 between mile markers 310 and 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4074 9834 4074 9840 4086 9844 4085 9828
TIME...MOT...LOC 2154Z 182DEG 13KT 4076 9836
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Mangels2 follow-up statements
603
WWUS53 KGID 012204
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
504 PM CDT TUE MAY 1 2018
NEC079-012230-
/O.CON.KGID.TO.W.0006.000000T0000Z-180501T2230Z/
Hall NE-
504 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN HALL COUNTY...
At 504 PM CDT, a confirmed tornado was located over Doniphan, or 9
miles south of Grand Island, moving north at 15 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Public confirmed tornado in or very near Doniphan.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Doniphan.
This includes Interstate 80 between mile markers 311 and 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4077 9834 4077 9838 4086 9842 4085 9828
4080 9831
TIME...MOT...LOC 2204Z 189DEG 14KT 4079 9836
TORNADO...OBSERVED
HAIL...1.75IN
$$
Mangels073
WWUS53 KGID 012210
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
510 PM CDT TUE MAY 1 2018
NEC079-012220-
/O.CAN.KGID.TO.W.0006.000000T0000Z-180501T2230Z/
Hall NE-
510 PM CDT TUE MAY 1 2018
...THE TORNADO WARNING FOR SOUTHEASTERN HALL COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled. However hail and gusty
winds are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for south central
Nebraska.
LAT...LON 4077 9834 4077 9838 4086 9842 4085 9828
4080 9831
TIME...MOT...LOC 2208Z 182DEG 13KT 4081 9836
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 2:36 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 1, 2:36 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Hastings NE 236 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 228 PM CDT Tue May 1 2018 Attention is on the severe weather threat this evening/tonight. A cold frontal boundary stretched from roughly along a line from near Alma to Blue Hill to York and Shelby at mid day. The boundary location shows up fairly well on KUEX radar and the front has meandered a little farther to the north from this morning and areas along/south of the front and east of the dry line are the areas we are monitoring for thunderstorms and severe weather heading into this evening/early tonight. The HRRR seems to have the best handle on the evolution of convection tonight with development between 4 and 5 pm, and increasing in coverage along our east/southeast zones through the evening. Instability along/ahead of the boundary is good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear with effective values of 40-50kts. Potential exists for supercells capable of producing very large hail, damaging winds and even tornadoes, with storms expected to evolve into a line along the boundary this evening. The brunt of the convection is expected to impact our region during the evening hours, with the line of storms exiting our region shortly after dark, but additional development is possible in SE zones overnight with lift enhanced by a strengthening low level jet over the front. Locally heavy rainfall may accompany the storms with precipitable water values averaging near one inch, or roughly 150 percent of normal for this time of year. Low clouds settle in behind the front again tonight and the NAM has been overdone in developing drizzle in this set up and prefer the drier model forecasts heading into Wednesday morning. The front is expected to stall in the vicinity of our southeast counties Wednesday and the location will be key as to whether we see another round of severe weather tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 228 PM CDT Tue May 1 2018 Wednesday night through Thursday evening, the upper trough which has been over the Rockies for several days finally gets kicked out and emerges onto, then crosses the Central Plains. Showers and thunderstorms remain in the forecast as this system moves through. On Wednesday the surface front may be oriented as far north as a roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa during peak heating per the NAM. It'll be close to the southeast edge of our area, with the boundary bringing a continued threat for severe thunderstorms capable of producing large hail/damaging winds. If the boundary does settle across our southeast zones, it'll be a smaller window time wise where storms are possible before convection shifts eastward. By Thursday, the main instability axis moves east of our area while the upper low fills as it crosses the plains. The better chances for severe weather will be departing our area by Thursday, however the weather will still be fairly cool/wet with scattered showers and a few storms as the upper system moves across. Instability is elevated in nature through the morning, then diminishes nw/se through the day and precip will end in the aftn/evening as the upper trough axis departs. The weather quiets down Friday/Saturday with dry and warmer weather forecast. Weak upper ridging breaks down as it expands onto the interior CONUSThe frontal boundary location will be dependent upon how storms unfold tonight, with the boundary expected to be located along our southeast counties Wednesday. to whether or not we will see another round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast from British Columbia. Temperatures trend up, rising above seasonal normals into the 70s/80s over the weekend. Overall rain/storm chances look rather minimal until Tuesday, with the arrival of the next upper trough/front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 109 PM CDT Tue May 1 2018 A cold frontal boundary was located south of the terminals with varying ceiling categories the main challenge for KEAR and KGRI. Cloud heights are expected to primarily be at MVFR through the evening, but fall to IFR tonight into Wednesday morning before increasing again. Rain/thunderstorm chances are not high due to the frontal position, however a VCTS is included in the TAFs for few hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 309 PM CDT Tue May 1 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 309 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop and rapidly become severe through the evening. The storms will be capable of producing large hail the size of tennis balls, damaging winds over 60 mph as well as tornadoes. Locally heavy rain in excess of two inches may accompany the stronger storms which may lead to areas of low land flooding. The severe weather threat is expected to last until around 10 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible Wednesday afternoon into Thursday. There is a chance storms may become severe Wednesday evening southeast of a line from Beloit Kansas to Hebron Nebraska. One inch hail and winds of 50 to 60 mph winds would be the main hazards. Slight chances for thunderstorms exist across portions of the outlook area Saturday night and again Monday. .SPOTTER INFORMATION STATEMENT... Spotter will be needed through the evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 1, 4:26 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
426 PM CDT TUE MAY 1 2018
NEZ048-049-063-064-012215-
Merrick NE-Hamilton NE-York NE-Polk NE-
426 PM CDT TUE MAY 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...NORTHEASTERN MERRICK AND POLK COUNTIES UNTIL 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marquette, or 18 miles northwest of York, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stromsburg, Osceola, Shelby, Clarks, Silver Creek, Polk, Marquette
and Hordville.
A tornado watch remains in effect until 1000 PM CDT for south
central, central and east central Nebraska.
LAT...LON 4088 9793 4102 9808 4131 9773 4131 9771
4133 9771 4138 9764 4134 9760 4133 9760
4133 9759 4115 9737 4114 9737
TIME...MOT...LOC 2123Z 225DEG 24KT 4099 9791
MangelsLocal storm report, May 1, 4:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 NNE ROSEMONT 40.34N 98.33W
05/01/2018 E1.75 INCH WEBSTER NE STORM CHASER
HAIL TO AT LEAST GOLF BALL SIZE.
&&
PFANNKUCHLocal storm report, May 1, 4:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 1 S HASTINGS 40.58N 98.39W
05/01/2018 M1.50 INCH ADAMS NE NWS EMPLOYEE
PEA TO QUARTER TO PING PONG SIZED HAIL ON
THE SOUTH SIDE NEAR POLICE STATION.
&&Local storm report, May 1, 4:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 NW HASTINGS 40.60N 98.40W
05/01/2018 M1.75 INCH ADAMS NE TRAINED SPOTTER
&&Local storm report, May 1, 4:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
441 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL NWS HASTINGS OFFICE 40.65N 98.38W
05/01/2018 E1.25 INCH ADAMS NE OFFICIAL NWS OBS
UP TO HALF DOLLAR SIZE.
&&
PFANNKUCHLocal storm report, May 1, 4:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 2 E HASTINGS 40.59N 98.35W
05/01/2018 E1.50 INCH ADAMS NE PUBLIC
PING PONG BALL SIZE. TIME ESTIMATED.
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Valley | 52 min |
| Apr 30, 9:45 PM CDT | Special Weather Statement | GID | Valley | 45 min |
| May 1, 3:28 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 47 min |
| May 1, 3:49 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 26 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 39 min |
| May 1, 4:01 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 1, 4:05 PM CDT | Tornado Warning | GID | Webster | 25 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 51 min |
| May 1, 4:16 PM CDT | Special Weather Statement | GID | Merrick | 29 min |
| May 1, 4:21 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 39 min |
| May 1, 4:23 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 1, 4:26 PM CDT | Special Weather Statement | GID | Polk | 49 min |
| May 1, 4:31 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 44 min |
| May 1, 4:39 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 41 min |
| May 1, 4:39 PM CDT | Tornado Warning | GID | Hamilton, York | 36 min |
| May 1, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 43 min |
| May 1, 4:51 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 24 min |
| May 1, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 52 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 23 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 33 min |
| May 1, 5:00 PM CDT | Tornado Warning | GID | Nuckolls | 19 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 51 min |
| May 1, 5:16 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 44 min |
| May 1, 5:22 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 38 min |
| May 1, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 50 min |
| May 1, 5:27 PM CDT | Special Weather Statement | GID | Merrick, Nance | 48 min |
| May 1, 5:40 PM CDT | Tornado Warning | GID | Nuckolls, Thayer | 35 min |
| May 1, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 21 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Polk | 36 min |
| May 1, 5:57 PM CDT | Tornado Warning | GID | Thayer | 33 min |
| May 1, 6:13 PM CDT | Special Weather Statement | GID | Hamilton | 32 min |
| May 1, 6:20 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 25 min |
| May 1, 6:29 PM CDT | Special Weather Statement | GID | Merrick | 31 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.